What is the HAS-BLED score?
HAS-BLED is a nine-item score that estimates the one-year risk of major bleeding in atrial fibrillation, in people who take or may take oral anticoagulation. Pisters and colleagues derived it from the Euro Heart Survey and published it in 2010.
Its value is practical. Most items can be changed: blood pressure, interacting drugs, alcohol and INR control. Nurses meet it in anticoagulation clinics, cardiology and medical wards, documented next to the stroke risk from the CHA₂DS₂-VASc calculator.
HAS-BLED criteria and points
| Letter | Criterion (as labelled in the calculator) | Points |
|---|---|---|
| H | Uncontrolled hypertension (SBP > 160 mmHg) | 1 |
| A | Abnormal renal function | 1 |
| A | Abnormal liver function | 1 |
| S | Prior stroke | 1 |
| B | Bleeding history or predisposition | 1 |
| L | Labile INR | 1 |
| E | Age > 65 | 1 |
| D | Antiplatelets or NSAIDs | 1 |
| D | Alcohol (≥ 8 drinks a week) | 1 |
The definitions follow the original paper and the table in the 2020 ESC guidelines:
- Abnormal renal function: dialysis, transplant or a creatinine of about 200 µmol/L or more.
- Abnormal liver function: cirrhosis or markedly deranged liver tests.
- Bleeding: previous major bleeding, anaemia or a bleeding tendency.
- Labile INR: unstable INRs or a low time in therapeutic range on a vitamin K antagonist.
How do you calculate HAS-BLED?
- Every item starts at “No”. Change each one that applies to “Yes (+1)”.
- Read the HAS-BLED score and the Interpretation.
- With a score of 3 or more, read the note under the result.
- Check the working. It lists every item that scored and the sum.
Interpretation
| HAS-BLED | Interpretation shown |
|---|---|
| 0–2 | Low to moderate (0–2) |
| 3 or more | High bleeding risk (≥ 3) |
At 3 or more the calculator adds: “A high score is a reason to address modifiable risk factors and review more often – not, on its own, a reason to withhold anticoagulation.” That is how the ESC guidelines present the score. The 2024 ESC guidelines (Van Gelder et al.) go further: they focus on finding and managing modifiable bleeding risk factors in everyone eligible for anticoagulation, rather than on any single score. Your local protocol sets how results are acted on.
Worked examples
Example 1 – warfarin and aspirin. A 70-year-old on warfarin with erratic INRs who also takes low-dose aspirin. Labile INR +1, age > 65 +1, antiplatelets +1: 1 + 1 + 1 = 3, High bleeding risk (≥ 3), with the note shown. Two of the three points (INR control and the antiplatelet) can potentially be changed.
Example 2 – one point. A 68-year-old on a DOAC, blood pressure 138/82 mmHg, no other items. Age > 65 +1 = 1, Low to moderate (0–2).
Example 3 – several fixed factors. A 79-year-old on haemodialysis with a previous stroke and a past gastrointestinal bleed. Abnormal renal function +1, prior stroke +1, bleeding history +1, age > 65 +1: 1 + 1 + 1 + 1 = 4, High bleeding risk (≥ 3).
Limitations
- Modest accuracy. Like other bleeding scores, HAS-BLED separates groups only moderately well. It is not a precise prediction for one person.
- Built in the warfarin era. The labile INR item does not apply to DOACs, so the maximum is effectively 8 for people on them.
- Changes over time. Blood pressure, drugs, alcohol intake and kidney function change, and the score with them. Kidney impairment too mild to score still matters for DOAC dosing: the creatinine clearance calculator gives the Cockcroft-Gault value most dosing tables use.
- Overlaps with stroke risk. Age, previous stroke and hypertension raise both bleeding and stroke risk, so a high HAS-BLED often comes with a high CHA₂DS₂-VASc. The guide CHA₂DS₂-VASc vs CHA₂DS₂-VA explains how the two scores are used together.
Common mistakes
- Scoring well-controlled hypertension. Only uncontrolled hypertension (systolic above 160 mmHg) counts.
- Giving one point for “renal or liver” together. They are separate items, one point each.
- Giving one point for “drugs or alcohol” together. Same rule: one point each.
- Scoring labile INR on a DOAC. The item is about INR control on a vitamin K antagonist.
- Treating the score as a verdict. It points at what can be improved. It is not, on its own, a reason to stop treatment.
Frequently asked questions
What does HAS-BLED stand for?
Hypertension, Abnormal renal or liver function, Stroke, Bleeding, Labile INR, Elderly, Drugs or alcohol. Renal and liver function score one point each, and so do drugs and alcohol. That is why there are nine items and a maximum score of 9, even though the acronym has only seven letters.
What is a high HAS-BLED score?
A score of 3 or more. That is the usual cut-off for high bleeding risk, and the calculator labels it High bleeding risk (≥ 3). Scores of 0 to 2 are shown as Low to moderate (0–2). A high score asks you to look for what can be changed, not to stop treatment.
Does a high HAS-BLED mean anticoagulation should be stopped?
Not on its own. The score was designed to flag people whose modifiable bleeding risk factors need attention and who need closer follow-up. The 2024 ESC guidelines advise against using bleeding risk scores alone to decide whether to start or withdraw anticoagulation.
How do I score labile INR for someone on a DOAC?
Normally answer No. Labile INR means unstable or high INR values, or a low time in therapeutic range, on a vitamin K antagonist such as warfarin. Someone on a DOAC has no INR to judge. If they switched from warfarin recently, it’s worth noting the past INR control in the record instead.
What counts as abnormal renal function?
In the original study, chronic dialysis, a kidney transplant, or serum creatinine of about 200 µmol/L (2.26 mg/dL) or more. Abnormal liver function meant chronic liver disease such as cirrhosis, or markedly abnormal liver tests. Milder kidney impairment does not score, though it still matters for the choice and dose of anticoagulant.
Which hypertension counts in HAS-BLED?
Only uncontrolled hypertension, which the calculator defines as systolic blood pressure above 160 mmHg. A history of well-controlled hypertension does not score here, although it does score on CHA₂DS₂-VASc. Bringing the blood pressure under control is one of the quickest ways to lower the score.
Sources
- Pisters R et al. A novel user-friendly score (HAS-BLED) to assess 1-year risk of major bleeding in patients with atrial fibrillation: the Euro Heart Survey. Chest 2010
- Hindricks G et al. 2020 ESC Guidelines for the diagnosis and management of atrial fibrillation. Eur Heart J 2021
- Van Gelder IC et al. 2024 ESC Guidelines for the management of atrial fibrillation. Eur Heart J 2024